Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Topeka, KS

May 20, 2018Franklin County, Kansas

NWS Topeka, KS issued this special weather statement at May 20, 2018, 12:13 AM CDT for Franklin County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 12:13 AM CDT (05:13 UTC)
Expired
May 20, 2018, 1:00 AM CDT
In force
47 min
Issued by
NWS Topeka, KS

County Franklin County, KS

The radar

The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

269 
WWUS83 KTOP 200513
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1213 AM CDT SUN MAY 20 2018
 
KSZ056-059-200600-
Franklin-Anderson-
1213 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHERN ANDERSON COUNTIES UNTIL 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm over
Harris, moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Richmond, Greeley, Princeton, Lane, Rantoul and Harris. 

LAT...LON 3824 9546 3831 9551 3834 9551 3867 9506
      3838 9506
TIME...MOT...LOC 0513Z 234DEG 33KT 3831 9546 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 11:48 PM CDT, 25 minutes earlier.

Area forecast discussion, May 19, 11:48 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1148 PM CDT Sat May 19 2018

...AVIATION UPDATE...

.SHORT TERM...(This afternoon and tonight)
Issued at 303 PM CDT Sat May 19 2018

The main focus for the short term is on the potential for strong to
severe thunderstorms across the outlook area mid afternoon through
this evening.  However, the complex nature of the atmospheric
conditions make this a challenging forecast with lower-than-normal
confidence levels for the timing, location, and coverage of
thunderstorm development.

Early this afternoon, water vapor imagery showed the mid-level low
spinning over far northeast CO and southwest NE. The surface low was
over northwest KS with the associated cold front extending into
north central and far northeast KS.  However, this set-up is
complicated by additional boundaries in the region:  one stretching
from OK into MO, and a second boundary progressing eastward across
the CWA into eastern KS, as noted in the visible satellite imagery.
Areas of diminishing cloud cover have been spreading eastward across
the CWA in the wake of the early morning convective activity.  SPC
mesoanalysis shows diminishing CIN and increasing destabilization in
areas that have had some clearing skies, and expect this trend to
continue with 2000-3000 J/kg of surface-based CAPE building in
across much of northeast and east central KS. Model soundings show
very weak low-level winds beneath 45-55kt mid-level winds,
supporting increasing 0-6km bulk shear values through this evening.
These conditions combined with steep mid-level lapse rates should
support the development of strong to severe thunderstorms in the
area, with the primary hazards being large hail and damaging winds.
Also, an isolated tornado or two cannot entirely be ruled out.
However, 850mb analysis shows the available moisture across eastern
KS still being scoured out from the early morning activity, so that
may inhibit initial development some before additional moisture
advects into the area.  The main areas of uncertainty lie with which
of these boundaries will have the most favorable combination of
these ingredients in place to support the best potential for
thunderstorm development. Some models show the boundary extending
from OK into eastern KS being the primary region of development
while others focus additional attention to a second linear cluster
of storms developing just to the west along the cold front.  As a
result, much of the outlook area has the potential to receive strong
to severe storms, but the confidence is somewhat low in pinpointing
specific regions with the greatest potential.  In anything, models
are in fairly decent agreement in showing thunderstorm development
diminishing with storms progressing east of the CWA by mid to late
evening. As the cold front progresses eastward across the CWA,
instability looks to quickly diminish behind the boundary.  However,
models show the potential for isentropic lift to support additional
scattered showers and isolated thunderstorm development overnight
behind the exiting cold front.

.LONG TERM...(Sunday through Saturday)
Issued at 303 PM CDT Sat May 19 2018

Mid level wave continues to progress southeast across southern
Kansas Sunday morning and afternoon, contributing to additional
showers and thunderstorms being possible. While best chances reside
near the cold front over southeast Kansas, there is a low end chance
they could impact far eastern Kansas through the afternoon. Optimal
bulk shear near the upper trough axis with the steeper lapse rates
is just to the south and east of the CWA so not expecting severe
weather with the Sunday round of thunderstorms. Temperatures are
progged to be cooler than previously forecast with the weak
northwesterly winds around 10 mph underneath mostly cloudy skies
during the day. Highs average in the lower 70s from east central KS
to the middle 60s in north central KS.

High pressure builds into the region Sunday night, providing a brief
break from precip chances through Monday night. Upper ridge
amplifies through the northern plains while an upper low meanders
over the Intermountain West throughout the week. Embedded waves
ejecting into the plains contributes to off and on chances for
thunderstorms from Wednesday onward. A pronounced area of
convergence is not seen in model guidance and with differences in
timing and strength of each subsequent wave, have maintained slight
chances through the period. Temperatures are not likely to moderate
much with highs forecast in the lower 80s, perhaps lower 90s by
Thursday as the sfc trough to our west advects warmer temps
northward into northeast Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday)
Issued at 1148 PM CDT Sat May 19 2018

Main change to the forecast is to delay the onset of the low CIGS
and am not as aggressive with the IFR CIGS either. CAMs show some
elevated convection developing across eastern KS before sunrise.
Coverage looks to be scattered in nature so have only continue
with VCTS for now. Otherwise the models are to aggressive in
binging the low clouds southeast compared to latest satellite.
It looks like MVFR CIGS could hang on into Sunday evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Prieto
AVIATION...Wolters
Hazardous weather outlook, May 19, 8:06 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
806 PM CDT Sat May 19 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-210115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
806 PM CDT Sat May 19 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms remain possible through the night. Although severe
weather appears unlikely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are forecast for parts of northeast and east central
Kansas through the day Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, May 19, 8:54 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             4 E OVERBROOK           38.79N 95.48W
05/19/2018  E0.75 INCH       DOUGLAS            KS   PUBLIC

0504 PM     HAIL             2 ENE OVERBROOK         38.80N 95.52W
05/19/2018  E0.88 INCH       OSAGE              KS   PUBLIC

&&
Local storm report, May 19, 8:55 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             4 E OVERBROOK           38.79N 95.48W
05/19/2018  E0.75 INCH       DOUGLAS            KS   PUBLIC

0504 PM     HAIL             2 ENE OVERBROOK         38.80N 95.52W
05/19/2018  E0.88 INCH       OSAGE              KS   PUBLIC

&&
Special weather statement, May 20, 12:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1213 AM CDT SUN MAY 20 2018

KSZ056-059-200600-
Franklin-Anderson-
1213 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHERN ANDERSON COUNTIES UNTIL 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm over
Harris, moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Richmond, Greeley, Princeton, Lane, Rantoul and Harris.

LAT...LON 3824 9546 3831 9551 3834 9551 3867 9506
      3838 9506
TIME...MOT...LOC 0513Z 234DEG 33KT 3831 9546

Cohen

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:32 AM CDTSpecial Weather StatementTOPDouglas28 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.